New Mexico, 2020

Hail and Damaging Winds in New Mexico, June 24, 2020

June 24, 2020 · NWS EPZ · 5 events in 3 counties and zones

A weak surface low over northern Chihuahua brought modest moisture into areas along and east of the Rio Grande. A weak disturbance aloft moved through northwest flow and triggered several severe thunderstorms in Dona Ana, Sierra and Otero counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low over northern Chihuahua brought modest moisture into areas along and east of the Rio Grande. A weak disturbance aloft moved through northwest flow and triggered several severe thunderstorms in Dona Ana, Sierra and Otero counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 24, 1:29 PM MST, 31 minutes earlier.

Area forecast discussion, Jun 24, 1:29 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
229 PM MDT Wed Jun 24 2020

.SYNOPSIS...
Upper high over the Baja will continue the northerly flow aloft
and moisture across much of the Borderland tonight, for another
round of thunderstorms. Some of these storms could produce strong,
damaging winds. The high will recede south on Thursday into the
weekend as a Pacific trough aloft moves towards the area. This
will decrease the moisture some, but not eliminate it. Thus, a
chance of thunderstorms will continue through the weekend, but
mainly over the mountains and east of El Paso. Dry west flow
develops over the area for the beginning of next week, ushering in
a dry trend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Expect tonight to be similar to last night with showers and
thunderstorms ongoing mainly over the eastern half of the CWA where
dew points remain in the 50s with 48 still at KSRR, so it is fairly
deep as well. Shear and CAPE values not quite as high as yesterday,
but will still likely get a few storms with some small hail and wind
gusts over 45 mph as they move SSE across area. Marginal risk looks
good for this evening. Should see skies mostly clear out west with
decreasing clouds east. Expect easterly winds to push  moisture back
toward the AZ border by morning and think lows will be close to or
slightly warmer than last night.

For Thursday, upper high pushes a little further east and should
help to push drier air to about the Rio Grande.  GFS and EC are not
showing much thunderstorm activity during the afternoon besides the
Sacs, but with decent moisture remaining over eastern half of area
and some low level convergence, think a few storms are possible over
the lowlands and brought pops to the Rio Grande Valley. Even less
shear with building high and lower dew points will lead to less
instability, so think severe threat is minimal.  Highs will again be
warmest out west where many lowland areas should reach the 100-102
range with mid to upper 90s east.

&&

.LONG TERM...Thursday night through Wednesday...
The overall pattern is slowly changing to a drier pattern,
especially by the start of next week. The upper high which has
been parked over the Baja and northwest Mexico will begin receding
south as a Pacific trough moves in. While this will allow the
moisture to diminish some, it will not completely flush out
moisture. Thus a chance of thunderstorms will continue Thursday
night while a slight chance of thunderstorms will continue Friday
through the weekend, mostly east of El Paso. Instability
parameters remain fairly tame, so not expecting much in the way of
severe storms.

Pattern begins more significant change after Sunday. Pacific
trough considerably weakened, moves across the area Sunday night.
This, combined with a stronger upper low tracking across the
northern Rockies, will usher in drier west flow aloft through
Wednesday, with little or no chance of rain.

Long range...both GFS/ECMWF begin building the sub-tropical upper
high back over northern Mexico/Baja (not far from the current
position). This could slightly increase moisture and bring back
a slight chance of thunderstorms, at least to the mountain zones.

&&

.AVIATION...18Z TAF CYCLE...
Moisture has pushed further west than yesterday, therefore
storms are possible mainly from the Continental Divide eastward,
but coverage will be very isolated west to more scattered east.
Storms will again produce wind gusts over 40KTS with some blowing
dust and moderate to heavy rain reducing visibilities to 1-3SM. In
general expect FEW-SCT100-120 SCT-BKN200-250 through 06Z before
becoming FEW-SCT150-200. Winds mainly east to south 5-15KTS but
storm outflows will likely be more northerly.

&&

.FIRE WEATHER.
Drier air will be gradually pushing into the region from west to
east the next couple days with lowland areas over the west remaining
around 100 degrees and relative humidities in the 10 percent range
to about the Rio Grande tomorrow and a little further east for
Friday. Winds over the west will pick up into the 10-15 mph range
but should remain below critical thresholds.

Going into the weekend, an upper trough will be nearly stationary
over Arizona which will try to tap some moisture from the south.
This will bring back some isolated to scattered showers and
thunderstorms.  Temperatures are also expected to drop into the 90
to 95 degree range for the lowlands with humidity values above 15
percent.  West to southwest winds will be increasing this weekend to
near 20 mph at times but with higher humidities, again critical
conditions are not expected to be met but could be close.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74 100  75 102 /  20  20   0   0
Sierra Blanca           68  94  69  94 /  20  20   0  10
Las Cruces              68  99  69 100 /  20  10   0   0
Alamogordo              65  99  70 100 /  20  20   0   0
Cloudcroft              50  75  54  77 /  30  30  10  20
Truth or Consequences   67 100  69  99 /  20   0   0   0
Silver City             63  94  65  93 /   0   0   0   0
Deming                  65 102  66 101 /   0   0   0   0
Lordsburg               64 100  67  98 /   0   0   0   0
West El Paso Metro      73 101  75 102 /  20  20   0   0
Dell City               66  99  69 102 /  30  20  10  10
Fort Hancock            71 102  73 103 /  20  20   0   0
Loma Linda              69  94  70  95 /  20  10   0   0
Fabens                  72 101  73 103 /  20  20   0   0
Santa Teresa            69 100  72 101 /  20  20   0   0
White Sands HQ          72  99  72  99 /  20  20   0   0
Jornada Range           64 101  65  99 /  20  10   0   0
Hatch                   64 101  66 101 /  20   0   0   0
Columbus                66 102  69 102 /   0   0   0   0
Orogrande               70  99  71  99 /  20  20   0   0
Mayhill                 54  87  59  88 /  30  30  10  20
Mescalero               53  87  59  88 /  30  30  10  20
Timberon                50  84  57  85 /  30  20  10  20
Winston                 54  94  60  94 /  10   0   0   0
Hillsboro               63  98  65  99 /  20   0   0   0
Spaceport               63 100  66  99 /  20   0   0   0
Lake Roberts            52  93  58  94 /   0   0   0   0
Hurley                  60  94  63  95 /   0   0   0   0
Cliff                   57 100  54  97 /   0   0   0   0
Mule Creek              56  96  53  96 /   0   0   0   0
Faywood                 60  97  64  96 /   0   0   0   0
Animas                  63 102  65 100 /   0   0   0   0
Hachita                 61 101  65  99 /   0   0   0   0
Antelope Wells          64 101  67  99 /   0   0   0   0
Cloverdale              64  97  64  94 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Grzywacz
Hazardous weather outlook, Jun 24, 10:01 AM MST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Wed Jun 24 2020

NMZ401>417-TXZ418>424-251715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
There is a marginal chance for severe weather later today. Isolated
to scattered showers and thunderstorms are expected again today
with activity mainly from the Continental Divide eastward. The
greatest coverage will again over the east with storms forming
over the higher terrain and push south- southeast into the
evening. A few of these storms could produce hail up to 1 inch in
diameter and wind gusts over 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered showers and thunderstorms will be possible
through the weekend before some drier air starts to move in.
Most thunderstorm activity will be over the mountain areas, but
isolated storms could move into the lowlands each day. The severe
threat any day is minimal, but any storm could produce some small
hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather to the
National Weather Service Office in El Paso/Santa Teresa.

26

In the hours before

Special weather statement, Jun 24, 12:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
147 PM MDT Wed Jun 24 2020

NMZ415-416-242030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
147 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
230 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ruidoso Downs, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sixteen Springs.

LAT...LON 3320 10531 3308 10532 3297 10549 3325 10567
      3331 10557 3330 10544
TIME...MOT...LOC 1947Z 323DEG 11KT 3325 10554

33

The radar

The Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Otero

When
June 24, 2:00 PM MST
Where
Otero County, 0.9 mi NW of Mayhill
Measured
1 in hail
Reported by
Social Media
Coordinates
32.890, -105.480

Hail, Otero

When
June 24, 2:03 PM MST
Where
Otero County, Mayhill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.880, -105.470

Hail, Sierra

When
June 24, 2:15 PM MST
Where
Sierra County, 0.9 mi SE of Winston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.340, -107.640

Thunderstorm Wind, Sierra

When
June 24, 3:45 PM MST to 3:50 PM MST
Where
Sierra County, 1.87 mi ESE of Aleman
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.990, -106.970

Recorded at Spaceport America AWOS.

Thunderstorm Wind, Dona Ana

When
June 24, 7:53 PM MST to 7:58 PM MST
Where
Dona Ana County, Strauss
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -106.700

Recorded at National Weather Service office at Santa Teresa Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905690, 905691, 905692, 905693, 905694.